Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 17, NWS Sioux Falls, SD

April 12, 2022Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 12, 2022, 7:29 PM CDT for Minnehaha County, South Dakota. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2022, 7:29 PM CDT (00:29 UTC)
Expired
Apr 12, 2022, 7:41 PM CDT
In force
12 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 10 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 434 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
472 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

065 
WUUS53 KFSD 130029
SVRFSD
SDC099-130115-
/O.NEW.KFSD.SV.W.0017.220413T0029Z-220413T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
729 PM CDT Tue Apr 12 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Minnehaha County in southeastern South Dakota...

* Until 815 PM CDT.

* At 728 PM CDT, a severe thunderstorm was located near Wall Lake, or
  9 miles east of Lake Vermillion State Recreation Area, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hartford around 735 PM CDT.

Other locations in the path of this severe thunderstorm include Sioux
Falls, Crooks, Baltic and Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
South Dakota.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
South Dakota.

&&

LAT...LON 4373 9657 4363 9651 4350 9690 4350 9708
      4363 9711 4385 9672 4385 9669
TIME...MOT...LOC 0028Z 239DEG 29KT 4357 9700 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

APT
1 follow-up statement
389 
WWUS53 KFSD 130041
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
741 PM CDT Tue Apr 12 2022

SDC099-130051-
/O.CAN.KFSD.SV.W.0017.000000T0000Z-220413T0115Z/
Minnehaha SD-
741 PM CDT Tue Apr 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MINNEHAHA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
South Dakota.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and east central South Dakota.

LAT...LON 4373 9657 4363 9651 4350 9690 4350 9708
      4363 9711 4385 9672 4385 9669
TIME...MOT...LOC 0040Z 239DEG 29KT 4363 9687 

$$

APT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:33 PM CDT, 56 minutes earlier.

Area forecast discussion, Apr 12, 6:33 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
633 PM CDT Tue Apr 12 2022

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 328 PM CDT Tue Apr 12 2022

From about 13/06Z onward, focus for this forecast will be on
strong west-northwest flow through at least Thursday, as well as
anomalously cold conditions which will persist for much of the
forecast period into early next week.

While the leading cold front will race eastward tonight, a new
surface low is projected to develop in the Red River Valley of the
North on Wednesday, before moving very slowly east-northeast into
southern Ontario with a nearly stacked upper low through Thursday.
Another round of strong winds will prevail on the backside of this
system. Seeing good model consensus on a somewhat weaker pressure
gradient across our area through the day Wednesday, as the surface
low intensifies well to our north, but a surface ridge extends from
the northern Rockies into the central/southern Plains. Could see
winds/wind gusts approach advisory criteria across our west, nearer
the tighter gradient, but for the most part looks like just your
standard northern Plains windy day.

By Wednesday night/Thursday, although the surface low is slowly
pulling away, the pressure gradient across our area appears to
tighten in response to the surface low deepening further, at least
through early Thursday afternoon when the surface ridge axis to our
southwest begins to build into the mid-Missouri Valley. 925-850mb
winds increase from general 30-40 kt on Wednesday, to 40-50kt
Wednesday night into Thursday, all nearly unidirectional around the
stacked system, which should favor strong mixing. At this point,
does not look to reach high wind warning criteria in our forecast
area, but a stronger potential for advisory level winds Wednesday
night/Thursday.

As far as temperatures, sub-zero 925mb temperatures are prevalent
throughout the forecast area from daybreak Wednesday through midday
Thursday, briefly mixing a few degrees above freezing over southern
portions of the area during the afternoon/early evening. Meanwhile,
850mb temperatures fall to several degrees below 0C, with ensembles
showing these values to be in the lowest 5% of climatology for mid
April. Doesn't look like we will be in record cold max territory for
temperatures, but expect highs to range from mid 30s-near 40 north,
to mid-upper 40s south both days.

.LONG TERM...(Thursday Evening through Tuesday)
Issued at 328 PM CDT Tue Apr 12 2022

Despite a period of ridging aloft which moves across the northern
Plains on Saturday, temperatures remain abnormally cold, perhaps
briefing warming more substantially on Sunday, but this will be
largely dependent on timing/track of a trailing trough which will
swing through the northern Plains during the latter half of the
weekend.

Aside from this potential brief warming on Sunday, GEFS/EC ensembles
continue to show 850mb temperatures near/below the 10th percentile
of climatology. As such, high temperatures remain 15-20 degrees
below normal into early next week, with highs only in the upper 30s
and 40s most days.

This upper trough and its associated warm advection will bring a
chance of light precipitation to the region during the latter half
of the weekend, with precip type (most likely rain or snow) again
dependent on timing and low-level temperatures. Aside from this, it
looks like dry conditions will prevail through the mid-long range
portion of the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Apr 12 2022

Scattered showers and strong thunderstorms are moving across the
region, with large hail, strong winds, and tornadoes contuining to
remain possible into the evening hours, with highest probabilities
ocurring across west-central Iowa. Lowered visibilities and MFR/IVR
cigs are likely underneath any of these thunderstorms.

Will likely see some wrap around MVFR/IFR stratus move in from the
north for areas north of I-90, but should see decent clearing by
sunrise. After the thunderstorm threat moves east, expect to see
increasing west winds, with gusts again 25-35kt or higher persisting
through the end of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 1 AM CDT Wednesday for SDZ050-052-057>060-
     063>066-068>070.

MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...APT
Hazardous weather outlook, Apr 12, 4:55 AM CDT, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
455 AM CDT Tue Apr 12 2022

SDZ038-050-052-053-057>059-063-064-131200-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
455 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

High to very high fire danger is expected this afternoon and evening.
Strong northwest winds will develop behind a passing front this
evening, bringing gusts up to 55 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong spring system will bring wind gusts of 30 to 55 mph and
enhanced fire danger Wednesday and Thursday. Wind chills near zero
degrees are expected Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-131200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Hutchinson-Turner-Bon Homme-Yankton-Union-
455 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms may move through late this afternoon
through this evening. Large hail up to golf ball size, damaging wind
gusts to 70 mph, and a tornado or two are all potential threats with
the strongest storms.

Behind a passing front, winds may gust up to 45 mph overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong spring system will bring wind gusts of 30 to 55 mph and
enhanced fire danger Wednesday and Thursday. Wind chills near zero
degrees are expected Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ039-054-060-131200-
Kingsbury-Miner-Hanson-
455 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for east central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

High fire danger is expected this afternoon and evening. Strong
northwest winds will develop behind a passing front tonight, bringing
gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong spring system will bring wind gusts of 30 to 55 mph and
enhanced fire danger Wednesday and Thursday. Wind chills near zero
degrees are expected Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 12, 6:36 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 SW CLAYTON            43.40N 97.71W
04/12/2022  E2.75 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

            BASEBALL SIZE HAIL SMASHED COUNTY DEPUTY
            SHERIFFS WINDSHIELD.

&&

PR
Local storm report, Apr 12, 6:45 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             10 NE ARMOUR            43.42N 98.20W
04/12/2022  E1.75 INCH       DOUGLAS            SD   EMERGENCY MNGR

            PH SENT PICTURES OF PING PONG TO GOLF BALL
            SIZED HAIL.

&&

AP
Local storm report, Apr 12, 6:51 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 E EMERY               43.61N 97.56W
04/12/2022  E1.75 INCH       MCCOOK             SD   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL AND 50 MPH WIND GUST.

&&

PR
Local storm report, Apr 12, 6:55 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             8 S JACKSON             43.51N 94.99W
04/12/2022  E1.25 INCH       JACKSON            MN   PUBLIC

            KR SOCIAL MEDIA REPORT OF HALF DOLLAR SIZED
            HAIL, WITH PICTURE AND QUARTER FOR
            COMPARISON.

&&

AP
Local storm report, Apr 12, 6:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 E PARKSTON            43.39N 97.89W
04/12/2022  E2.00 INCH       HUTCHINSON         SD   PUBLIC

&&

IG
Local storm report, Apr 12, 7:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT TUE APR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             7 W CLAYTON             43.45N 97.80W
04/12/2022  E1.75 INCH       HUTCHINSON         SD   PUBLIC

&&

IG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 4:53 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more38 hr
Apr 13, 4:26 PM CDTRed Flag WarningFSDBon Homme, Clay, Davison, Hanson, Hutchinson, Lincoln and 4 more4 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.